New Mexico, 2013Flash Flooding in New Mexico, August 15, 2013
August 15, 2013 · NWS EPZ · 2 events in 1 county or zone
Upper high was located just west of the Big Bend with an area of deep moisture across the Rio Grande Valley. The weak flow aloft combined with the moisture to produce slow moving storms induced flash flooding in the Vado and Sunland Park areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper high was located just west of the Big Bend with an area of deep moisture across the Rio Grande Valley. The weak flow aloft combined with the moisture to produce slow moving storms induced flash flooding in the Vado and Sunland Park areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 15, 2:11 PM MST, 6 hours 19 minutes earlier.
Area forecast discussion, Aug 15, 2:11 PM MST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
311 PM MDT THU AUG 15 2013
.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO TRY AND LIMIT OUR
AFTERNOON AND EVENING THUNDERSTORMS...BUT ENOUGH MOISTURE REMAINS
TO CONTINUE TO SEE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY
THROUGH THE WEEKEND. THE FIRST PART OF NEXT WEEK MAY SEE AN
INCREASE IN THUNDERSTORM ACTIVITY AS THE UPPER LEVEL HIGH MOVES
OFF. TEMPERATURES FRIDAY THROUGH THE WEEKEND WILL RUN WELL ABOVE
NORMAL. MANY LOWLAND LOCATIONS WILL FLIRT WITH THE CENTURY MARK ON
SATURDAY AND SUNDAY.
&&
.DISCUSSION...
UPPER LEVEL HIGH PRESSURE ALOFT WILL BATTLE WITH LOW LEVEL
MOISTURE AND INSTABILITY CREATED BY HEATING TO SEE IF WE WILL SEE
ANY RAIN THE NEXT FIVE DAYS. THIS EVENING WITH HEATING AND WHAT IS
LEFT OF A WASHED OUT COLD FRONT WILL HELP FIRE OFF SOME SCATTERED
CONVECTION. ON FRIDAY AND THE WEEKEND THE RIDGE WILL BE A LITTLE
STRONGER AND WE WILL BE WELL ABOVE NORMAL TEMPERATURE WISE...BUT
WITHOUT THE BOUNDARY TO HELP ADD SOME INSTABILITY IT LOOKS LIKE
THE RIDGE WINS OUT AFTER TODAY. WE WILL CONTINUE TO SEE A SLIGHT
CHANCE FOR RAIN...BUT MOST OF US WILL SEE VERY WARM AND DRY
WEATHER THIS WEEKEND. MANY LOWLAND LOCATIONS WILL FLIRT WITH THE
TRIPLE DIGIT MARK ON SATURDAY AND SUNDAY. FOR THE START OF NEXT
WEEK AN UPPER LEVEL TROUGH WILL TRY AND PUSH INTO CALIFORNIA AND
INTO THE UPPER LEVEL RIDGE. THE RIDGE WON'T BUDGE FOR A BIT...BUT
IT WILL START TO SLOWLY SLIDE OFF TO THE NORTH. THIS SHOULD ALLOW
FOR AN UPTICK IN CONVECTIVE ACTIVITY FOR THE START OF THE WEEK. IN
ADDITION THERE IS SOME HINT THAT ANOTHER BACKDOOR COLD FRONT/EAST
PUSH WILL TRY AND PUSH INTO THE AREA...SO THAT MAY GET ADDED TO
THE POT...WHICH MAY ALSO HELP INCREASE OUR RAIN CHANCES. THE ECMWF
DOESN'T DRIFT THE UPPER RIDGE VERY FAR...BUT THE GFS AND
ESPECIALLY THE DGEX REALLY START TO SET UP A NICE MONSOON FLOW FOR
THE END OF THE COMING WEEK. NEEDLESS TO SAY WITH THE INCREASE OF
MOISTURE AND THE UPPER RIDGE MOVING OFF A BIT WE WILL SEE OUR
AFTERNOON HIGHS SLIDE BACK TO NEAR SEASONAL NORMAL.
&&
.AVIATION...VALID 15/00Z-16/00Z.
VFR CONDS THRU PD. SCT MTN AND ISOLD LOWLAND TS COVERAGE WITH 1-3SM
BKN020-040 AND GUSTS TO 45KTS WITH ANY THUNDERSTORMS IN HEAVY RAIN
THRU 06Z AND AGAIN AFT 18Z. CLOUDS GENERALLY FEW-SCT060-080
SCT-BKN150-200.
&&
.FIRE WEATHER...
UPPER HIGH WILL REMAIN OVER THE NM/AZ BORDER REGION THROUGH THE
FORECAST PERIOD. EXPECT THE USUAL DAILY SCATTERED MOUNTAIN ISOLATED
LOWLAND THUNDERSTORMS TO CONTINUE THROUGH FRIDAY WITH A SLIGHT
DECREASE IN COVERAGE FOR THE WEEKEND OVER THE MOUNTAINS AS SOME
DRIER AIR MOVES IN. TEMPERATURES WILL REMAIN ABOUT 3-7 DEGREES ABOVE
NORMAL WITH MINIMUM RELATIVE HUMIDITIES IN THE 15 TO 25 PERCENT
RANGE LOWLANDS AND 25 TO 40 PERCENT FOR THE MOUNTAINS WITH VERY GOOD
TO EXCELLENT RECOVERIES CONTINUING. WINDS WILL CONTINUE TO REMAIN
UNDER 15 MPH THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 73 97 76 99 76 / 30 10 10 10 20
SIERRA BLANCA 71 97 73 102 73 / 30 10 10 10 20
LAS CRUCES 69 95 71 98 70 / 20 10 10 10 20
ALAMOGORDO 68 97 70 97 69 / 30 20 10 10 20
CLOUDCROFT 49 73 50 74 51 / 40 30 10 20 20
TRUTH OR CONSEQUENCES 65 96 67 96 66 / 20 10 20 10 20
SILVER CITY 60 88 62 89 62 / 20 30 20 20 20
DEMING 67 98 69 99 68 / 20 10 20 10 20
LORDSBURG 65 97 67 98 66 / 20 10 20 10 20
WEST EL PASO METRO 71 97 74 99 74 / 20 10 10 10 20
DELL CITY 65 99 68 99 68 / 30 10 10 10 20
FORT HANCOCK 72 98 75 102 75 / 30 10 10 10 20
LOMA LINDA 66 96 69 96 71 / 30 10 10 10 20
FABENS 71 98 74 100 74 / 30 10 10 10 20
SANTA TERESA 66 96 72 99 72 / 20 10 10 10 20
WHITE SANDS HQ 71 92 73 100 72 / 20 10 10 10 20
JORNADA RANGE 68 98 70 100 69 / 20 10 10 10 20
HATCH 68 95 70 96 69 / 20 10 20 10 20
COLUMBUS 66 98 70 99 70 / 20 10 20 10 20
OROGRANDE 71 98 72 99 72 / 30 10 10 10 20
MAYHILL 55 81 55 82 57 / 40 30 10 20 20
MESCALERO 52 83 53 84 55 / 40 30 10 20 20
TIMBERON 54 79 55 80 57 / 40 30 10 20 20
WINSTON 54 79 57 81 56 / 20 30 20 20 20
HILLSBORO 62 92 65 93 66 / 20 20 20 10 20
SPACEPORT 66 96 68 96 67 / 20 10 10 10 20
LAKE ROBERTS 55 81 58 84 59 / 20 30 20 20 20
HURLEY 60 88 63 90 64 / 20 20 20 10 20
CLIFF 56 92 55 95 56 / 20 20 20 10 20
MULE CREEK 54 91 56 92 56 / 20 20 20 10 20
FAYWOOD 62 91 65 92 66 / 20 20 20 10 20
ANIMAS 65 97 67 97 66 / 20 10 20 10 20
HACHITA 65 98 67 99 67 / 20 10 20 10 20
ANTELOPE WELLS 63 96 65 96 65 / 20 10 20 10 20
CLOVERDALE 60 91 63 92 65 / 20 20 20 10 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
BRICE/GRZYWACZ
Hazardous weather outlook, Aug 15, 12:01 PM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
101 PM MDT THU AUG 15 2013
NMZ401>417-TXZ418>424-161915-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
101 PM MDT THU AUG 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TODAY WE WILL SEE THE THREAT FOR MORE AFTERNOON AND EVENING
THUNDERSTORMS. UPPER LEVEL WINDS A WEAK SO STORM MOTIONS WILL BE
SLOW. ISOLATED 2 TO 3 INCHES RAIN TOTALS WILL BE POSSIBLE. THIS
AMOUNT OF RAIN COULD LEAD TO AREAS OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
OUR DAILY RAIN THREAT WILL CONTINUE THROUGH ON FRIDAY. WE MAY SEE
A LITTLE LESS COVERAGE IN THUNDERSTORM ACTIVITY ON THE WEEKEND.
FOR THE FIRST PART OF NEXT WEEK WE WILL SEE AN UPTICK IN
THUNDERSTORM ACTIVITY AS THE UPPER LEVEL RIDGE MOVES OFF.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
Flash Flood, Dona Ana
- When
- August 15, 8:30 PM MST to 10:00 PM MST
- Where
- Dona Ana County, 0.7 mi NNE of Lizard to 1.32 mi SSW of Lizard
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.810, -106.577
Dona Ana Emergency Manager reported a water rescue was necessary in Sunland Park due to flooding with one person transported to an El Paso hospital with unknown injuries.
Flash Flood, Dona Ana
- When
- August 15, 8:45 PM MST to 10:30 PM MST
- Where
- Dona Ana County, 3.36 mi NE of Vado to 3.53 mi NE of Vado
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.153, -106.628
Emergency Manager reported 24 people were displaced due to major flooding that flooded their homes in Vado. The Red Cross established shelters for the families.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 15 to 17, 20132 deaths · 1 event
- Heat in Utah, August 15, 20131 death · 1 event
- Lightning Strike and Strong Wind in Georgia, August 15, 2013$246,000 · 3 events
- Damaging Winds in Texas, August 15 to 16, 2013$196,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Oklahoma, August 15 to 16, 2013$67,000 · 2.25 in hail · 17 events
- Flash Flooding and Hail in Kansas, August 15, 20131.25 in hail · 13 events
- Hail in New Mexico, August 15, 20132 in hail · 12 events
- Hail in Kansas, August 15, 20131 in hail · 10 events
- Damaging Winds and Lightning Strike in Texas, August 15 to 16, 2013$3,000 · 52 kt wind · 9 events
- Waterspouts in Lake Erie, August 15, 20132 events
- Flash Flooding in South Carolina, August 15, 20132 events
- Waterspout in South Atlantic Coastal Waters, August 15, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473946, 473947.